ILA 6: Coma and LOC Flashcards Preview

Phase 3B Anaesthetics/ITU COPY > ILA 6: Coma and LOC > Flashcards

Flashcards in ILA 6: Coma and LOC Deck (13)
Loading flashcards...
1

You are asked to review a 17 year old female at 11:30 hrs in Resus. She has been brought in by the Paramedics who received a 999 call from her mother who found her collapsed in her bedroom.
Your initial assessment shows:
A – Groaning, no stridor
B – Spont breathing, RR = 20/min, chest clear
C – HR = 105 Sinus Tachy, BP = 75/50, capillary refill = 4 seconds
D - Her eyes are not open to pain, she groans and she withdraws her arm when you try and cannulate.

a) What are you concerned about and what practical measures can you take?
b) What is her GCS? Next steps

a) Shock: give IV NaCl
b) Eyes (1), Verbal (2), Motor (4) = 7.
May need airway support.

2

Fluid resuscitation
a) Why dextrose shouldn't be given
b) Crystalloid that could be used
c) Cutoff volume given at which you get worried

a) Body metabolises glucose and then leaves free water that moves out of the plasma and dehydrates patient again
b) NaCl (Na 159, Cl 159) or Hartmann's (Na 131, K )
c) 2 litres

3

Previous A&E records elicit DSH 6 months ago. Her mother claims that she had an argument with her boyfriend 2 nights ago and came home intoxicated. The next day she looked hungover. She complained of nausea and had vomited on several occasions in the morning. She felt unsteady on her feet and sleepy and had gone to bed at 20:30 hrs. Her mother went into her bedroom this morning at 10:30 hrs because she was concerned that she was not awake.

a) How can you gain additional information about this patient?

b) Differentials

a) Paramedic clerking sheet
Collateral history from mother
Previous ED records
Ring GP

b) Metabolic (glucose, DKA, hyponatraemia), toxic (paracetamol,

4

Metabolic causes of coma
a) Glucose
b) Sodium
c)

a) Hypo, DKA, HONK
b) Usually hypo. If acute, transfer to ICU for hypertonic (3%) saline. Most common cause in youth: polydipsia
c)

5

Toxic causes
a) most common
b) other common
c) if hyperthermic, consider...?

a) Paracetamol - acute liver injury
b) Opiates, paracetamol
c) Stimulants, serotonergic drugs

6

Investigations for coma

- Bloods - FBC, VBG, clotting, LFTs, UEs, etc.
- Toxicology - paracetamol, salicylates, drugs, other
- ECG
- Imaging - CXR, CT head, WBCT?

7

Causes of hypoglycaemia

- Diabetics - excess insulin/ sulfonylureas, excess exercise or alcohol, fasting
- Endocrine - hypoadrenalism (low cortisol), hypopituitarism (low ACTH), insulinoma
- Liver failure (e.g. paracetamol overdose)

8

Airway and breathing remain unchanged; however, her HR is now 95bpm and BP is 99/65.
She has become more agitated and combative. Eyes open to voice, she localises to pain and she is swearing at the top of her voice.
a) What is her GCS now?

a) Eyes 3, verbal 4, motor 5 (total = 12)
b)

9

Rapid sequence induction (RSI)
a) Three stages
b) The only 2 muscle relaxants you can use
c) Reason for pre-oxygenation
d) When should you finish pre-oxygenating?

a) Pre-oxygenation, medication (induction, relaxation) and intubation
b) Suxamethonium, rocuronium
c) To replace alveolar nitrogen with 100% oxygen
d) When end-tidal oxygen is 100% (normal = 30%)

10

Her bloods are as follows:
- FBC: Hb = 13.1, WCC = 26.7, Plt = 30
- Clotting: INR = 7.9, APTT = 51.8, Fib = 1
- UEs: Na = 131, K = 6.0, Urea = 8.8, Cr = 391
- LFTs: ALT= 16813, ALP = 228
- Paracetamol = 20mg/L
- ABG on 15 l/min Oxygen (prior to intubation):
Ph= 7.073, pCO2= 6.54, pO2=10, Base excess = -22.3, Lactate = 10.98

a) How do you interpret these results?
b) What are the likely causes?
c) What organs have failed?
d) Diagnosis?

a) Coagulopathy, AKI, acute liver failure, mixed metabolic (lactic) and respiratory acidosis
b) Acute kidney injury causing metabolic acidosis, reduced GCS causing respiratory depression and T2RF
c) Liver, kidneys, lungs, ?CNS (possibly secondary to high ammonia and hepatic encephalopathy)
d) Multi-organ failure secondary to paracetamol overdose

11

Hyperkalaemia management.
a) Cardioprotection
b) To reduce K+

a) Calcium gluconate: 10mls of 10%
b) Insulin/Dex: 10U actrapid insulin in 50mls of 50% glucose

12

Coagulopathy management.
a) How do you initially treat the coagulopathy?

Speak to haematology: Vit K, platelets, FFP, PTC, etc.

13

ITU: breaking bad news

Introduce yourself and confirm who they are
Establish what they know
Warning shot, explain situation and fill in the gaps
E.g. "I've got some bad news, they're very sick with multiple organ failure, and they may not survive" (undersell and overdeliver)